Typical side effects of psychopharmacotherapy with stimulants like methylphenidate (Ritalin, Concerta) or amphetamines are usually mild and restricted to the first days or weeks of therapy. Typical adverse effects can be explained by the stimulation of the autonomic nervous system (sympathetic and parasympathetic).
The activation of the sympathetic nervous system can cause a mild increase of the pulse. But some patients report palpitations or tachycardia (trembling or fast, irregular heartbeat). Usually, this will not cause any severe problems. Blood pressure might increase slightly, but usually not more than 5 mm Hg. This is relevant for patients with hypertension problems.
Sometimes there may be symptoms of dizziness. The most common side effects due to the activation of the sympathetic nervous system are sleep problems (insomnia). So, usually stimulants should not be taken in the late afternoon or evening. (But some patients have less sleeping problems if they take a low dose of stimulants in the late afternoon because their brain calms down). Typical reactions of the parasympathetic system are:
- low appetite and stomach problems
Severe or long-lasting side effects are extremely rare! However, every medication may cause an allergic reaction. Usually, these are not caused by the stimulant, but by the additional substances in the tablet.
Severe toxic effects
of methylphendiate have not been described in the scientific literature. An older, other psychostimulant called Pemolin (Cylert) has rare liver complications, so that special monitoring is required if doctors prescribe this stimulant. However, methlphenidate causes no damage or alterations of this kind.
Some people are afraid of possible alterations of nerve cell growth or brain development using methylphenidate. Actually, a German neurobiologist tried to get attention in the media by saying that methylphenidate might cause Parkinsonism. Yes, dopamine is of special importance for ADHD. Yes, psychostimulants act on the dopamine transporter in the brain. But NO, there is no connection between ADHD and Parkinson's disease. There is not a single case cited, where any ADHD child developed symptoms of Parkinson's in later life.
- Growth Supression Read this article.